Antipsychotics Have Dramatic Consequences in Kids, Study Shows
Doling out antipsychotic to kids for the first time can be a case of the cure being worse than the disease.
Researchers found children can experience dramatic weight gain and insulin resistance just weeks after taking the drugs for the first time, Medscape.com reports.
Lead researcher, John W. Newcomer, a professor of psychiatry at the University of Miami, tells Medscape that prescribing antipsychotics has become trendy in the past 15 years or so -- even though there is no sudden epidemic of schizophrenia in children.
"The increase was due to the rising use of antipsychotics for disruptive behavior disorders," he says.
In other words, your kid acting a little hyper? Bomb him with meds.
Newcomer led the study while he was at Washington University School of Medicine in St. Louis, Mo. Researchers studied 125 kids who were prescribed Aripiprazole, Risperidone or Olanzapine for behavior problem. Newcomer admitted kids were less aggressive and irritable on the drugs.
"They got a lot better," Newcomer tells Medscape. "I was actually stunned at how much better they got. It gave me some margin of sympathy that I didn't have before for why the child psychiatrists and the pediatricians are using so much of these drugs."
But at what cost?
Kids who participated in the study showed significant weight gain and their bodies became less receptive to insulin. Their body fat shot up an average of 8.98 percent while their sensitivity to insulin decreased by an average of 3 percent.
"There was quite a bit of variability among the treatments in terms of increased fat, but just about everybody sloped upwards," Newcomer tells Medscape.
Kids on Olanzapine plumped out the most, he adds. The weight gain with Risperidone and Aripiprazole was much less.
The moral of the story for parents?
"If you have to use antipsychotics, with the emphasis on the 'have to,' then you want to pick the agents with the lower risk for metabolic outcomes," Newcomer recommends.
To view the original article on Medscape, click here to login.
Start by teaching him that it is safe to do so.